fbpx

Healing Chemo, Radiation-induced Nerve Damage

Share Button

Both Radiation-induced Lumbo-Sacral Plexopathy (RILP) and Chemotherapy-induced Peripheral Neuropathy (CIPN) are painful and debilitating long-term and late stage side effects caused by conventional oncological therapies.

My diagnosis of multiple myeloma in early ’94 led to local radiation, induction chemotherapy, stem cell mobilization and an autologous stem cell transplant all in 1995.  

I consider wikipedia’s definitions linked below of these two side effects to be fairly comprehensive. My only edit would be the percentage of cancer survivors who are affected with nerve damage. Nerve damage, from chemo or radiation, isn’t yes or no.

The yes or no comes into play for one reason only. Yes, chemotherapy and radiation cause nerve damage. How much damage and how to heal that damage is the issue.

I believe that most all long-term cancer survivors live with some degree of nerve damage. Survivors may notice their handwriting slowly deteriorate. Or they may experience  occasional tingling in the hands or feet. Nerve conduction and re-growth slow as a normal part of aging. The long-term cancer survivor can’t be sure what is normal aging of nerves vs. CIPN or RILP.

While the survivor may or may not call their nerve damage a formal name is beside the point.

What is my point then? My point is that CIPN/RIPN survivors can decide to heal their nerve damage based on the degree of pain or the degree of functional loss that they experience.  In other words, like your

  • brain,
  • nerve. 
  • bone, 
  • heart, 
  • kidney,
  • bone marrow, etc. 

you can choose to take steps, undergo therapies shown to improve function. I am not saying that we will ever be as good, as functional as we were when we were young. I am saying that there are dozens of evidence-based, non-toxic, non-conventional therapies shown to heal your deficits.

Let me state at the outset that I don’t think cancer patients die from either CIPN or RILP.  These two debilitating side effects are all about quality-of-life- QOL.  The blog posts linked below document many challenges as well as therapies of  living with these late stage side effects.

Benefit of chemotherapy? Benefit of Radiation?

When I write about my long-term side effects such as CIPN, RILP, Dysphagia, Xerostomia,  CIC, DVT, Afib, Chemobrain and my ASCT, the issue is not about conventional cancer therapies- yes or no,  but the over-treatment, the aggressive use of these toxic therapies in cancer care that are the issue.

My personal experience coupled with dozens of studies cite how conventional oncology could use a lower doses, could use less toxicity to manage their patients. Not only would the patients live longer, in my opinion anyway, those patients would live a much higher quality-of-life. Better, longer lives.

Integrative therapies to reduce the severity of CIPN and/or RILP-

The basic definition of integrative therapy, at least where cancer is concerned, is the idea that a non-toxic nutritional supplement could be combined with the toxic chemotherapy regimen enhancing the efficacy of the chemo while reducing the toxicity of that chemo regimen at the same time.

The same idea holds for radiation therapy. Research as shown the resveratrol, for example, protects tissue from the damaging effects of radiation.  

If you are a cancer patient who is experiencing minor numbness or tingling in your hands or feet, one of three things may happen to you-

  1. Your early CIPN/RILP may go away once all therapy ceases.
  2. Your early CIPN/RILP will become a little worse but may never amount to serious pain.
  3. Your early CIPN/RILP may become serious- pain and or loss of function. 

Conventional FDA approved SOC conventional oncology offers few if any solutions to serious CIPN/RILP. I have come to believe that real relief of this debilitating, painful long-term side effect lies in evidence-based, non-conventional therapies.

Thank you,

David Emerson

  • Cancer Survivor
  • Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading:


Multiple Myeloma, Chronic Pain and Cure vs. Control

“Chronic pain is a major public health issue in the United States right now. And it’s the most common side effect of cancer  treatment..”

Multiple Myeloma Side Effects- Prevention of Nerve Damage

“Chemotherapy-Induced Peripheral Neuropathy is often under-recognized and probably under-reported…”

Managing Myeloma Nerve Pain-

“Nerve pain affects many people worldwide, and many now turn to cannabis for neuropathic pain relief. Here is a brief outline of neuropathic pain and a list of the best cannabis strains for nerve pain.”

Multiple Myeloma Side Effects- Radiation Damage, Melatonin-

Melatonin as a potent antioxidant has shown appropriate immune regulatory properties that may ameliorate toxicity induced by radiation in various organs...”

Multiple Myeloma Side Effects- CIPN, RILP

What are the best remedies for neuropathy from chemo?”

Multiple Myeloma Side Effect- Chemotherapy-Induced Nerve Pain (CIPN)

Chemotherapy-induced peripheral neuropathy (CIPN) may negatively influence multiple myeloma (MM) patients’ health-related quality of life.”

Multiple Myeloma Side Effects- Radiation-Induced Lumbosacral Plexopathy

Physical-

  • I rely on ankle-foot orthotics (AFO) to walk-
  • I rely on the use of walking sticks (two)-
  • I use hand controls to drive my car-
  • I exercise my lower body moderately (30 min.), 7 times per week- physical therapy holds off a wheelchair-based life-

Mental-

  • RILP stinks but it could be a lot worse- my pain is manageable-
  • I miss all forms of leg-based sports- all the more reason to get on an elliptical-
  • AFO’s allow me to walk, therefore AFO’s mean independence-
  • I installed and gained certification for a hand-controlled accelerator/brake system- driving is independence as well as walking-

Radiation-induced Myelopathy, Brown-Seguard Syndrome

After radiation therapy for tumors near the spine, late-delayed myelopathy may develop. This disorder causes weakness, loss of sensation, and sometimes the Brown-Séquard syndrome..”

Leave a Comment:

2 comments
Adrienne Jackson says 3 weeks ago

So what do we do about chemo induced peripheral neuropathy

Reply
    David Emerson says 3 weeks ago

    Hi Adrienne-

    I will reply to your question directly via email. Thanks.

    David Emerson

    Reply
Add Your Reply